Have you ever had hiccups with or after chemotherapy?

We all know what hiccups are, right? They are involuntary contractions of the diaphragm — the muscle that separates your chest from your abdomen and plays an important role in breathing. Each contraction is followed by a sudden closure of your vocal cords, which produces the characteristic “hic” sound.
Mayo Clinic investigators want to learn more about hiccups in people who are receiving cancer treatment and, if you have experienced hiccups, how they may have affected your quality of life.

So, whether you’ve had hiccups or not, we asked Connect members to take part in a survey. Responses in the survey remain anonymous and are kept completely confidential. The survey is now closed. I will share the results of survey after analysis.

In the meantime, feel free to take part in this discussion about hiccups, if you want to share.

Have you had hiccups after chemotherapy? If yes, were they different than you’ve experienced before? Did they bother you or affect your daily living?

@mdcjb

Thank goodness I'm not crazy!
I've never been much of a hiccup person so I've been baffled at the numerous times I've been getting them in the last few months. Alas! This could be the answer. I ended chemo at the end of August and I still have bad hiccups. Sometimes multiple times a day. One of my boys mentioned it the other day, and I told him I have no idea where they're coming from, that I guess it's just my new normal. Like so many other things.

Jump to this post

Look up myoclonus movement in Mayo. The first item it mentions is hiccups.

REPLY

Drug Induced Hiccups are difficult to control, regular hiccups can be viewed as a shortness of breath. Hyperventilate for 30 sec then hold the last breath for as long as you can. This will relax diaphragm and help you get rid of them.

REPLY

yes after 5-chop

REPLY
@anacreon

yes after 5-chop

Jump to this post

5-chop?? What is that?

REPLY

type of chemo

REPLY
@anacreon

yes after 5-chop

Jump to this post

Hi @anacreon, did you have R-CHOP chemotherapy for a type of non-Hodgkin lymphoma (NHL)?

REPLY
@dax

Drug Induced Hiccups are difficult to control, regular hiccups can be viewed as a shortness of breath. Hyperventilate for 30 sec then hold the last breath for as long as you can. This will relax diaphragm and help you get rid of them.

Jump to this post

dax, check into a deficiency of magnesium as a cause of hiccups. The chemotherapy possibly is causing a magnesium deficiency as does stress..

REPLY
Please login or register to post a reply.